Q. I need help with my nasal-spray addiction. I’ve been addicted to Dristan for more than 15 years. It costs me $18 every two weeks for three bottles. I keep one with me everywhere I go: to the movies, in the car, out to eat, even at my bedside.
I know the instructions say to use it every 12 hours, but if I don’t use it every two to four hours, I get congested and can’t breathe. Then I become a mean and nasty person, according to my wife! If I don’t use it at night, I absolutely cannot sleep.
I’m 57 and wondering if this abuse has anything to do with my high blood pressure or prostate problems. Do you have any suggestions for getting off this stuff?
It is possible that the oxymetazoline in your nasal spray could affect your blood pressure or your enlarged prostate, especially at the extreme doses you are using. You will need help from an ear, nose and throat specialist to gradually wean yourself since you are now experiencing drug-induced rebound congestion.
Some people start by adding a tiny bit of saline to the nose spray. Use that for just one nostril. Continue increasing the amount of saline gradually. When one nostril is clear, repeat the procedure in the other nostril. Your doctor may prescribe a steroid nose spray to help you through this difficult withdrawal period.
Second opinion for thyroid trouble
Q. I have had trouble with my thyroid for years. My current doctor will not prescribe the Armour Thyroid I once took and keeps cutting the dose of my Synthroid. He tests my TSH and tells me I am doing OK.
I don’t feel OK. I am always freezing, even inside the house; my hair and eyebrows are thinning; my skin is so dry that it is flaking off; my nails keep breaking; and I can’t lose weight no matter how little I eat. (My doctor does not believe this.)
I admit I don’t know enough about the thyroid gland. I’d be grateful for any information that could help me.
A. Your symptoms are very suggestive of a continuing thyroid hormone deficit, even though your doctor believes your dose is correct. Other common symptoms include constipation, weakness, fatigue, puffy eyes and swollen hands or feet.
Although TSH (thyroid-stimulating hormone) is a helpful indicator of thyroid function, the fact that you still have symptoms even though you are on Synthroid suggests that you might need other tests such as T3 or T4.
Shrimp intake’s correlation to cholesterol
Q. Plain, boiled, or steamed shrimp are one of my favorite foods for salads and stir-fry. What is the impact on my cholesterol?
In general, shrimp prepared without additional fat does not raise cholesterol. One study in mice even showed that shrimp could lower blood cholesterol (Bioscience, Biotechnology and Biochemistry, July 1998). Harvard scientists have found that women who include shrimp and fish in their diets have a lower risk for heart disease (JAMA, April 10, 2002). Enjoy your shrimp!
Email Joe and Teresa Graedon at www.PeoplesPharmacy.com. Their newest book is “Top Screwups Doctors Make and How to Avoid Them.”
The Charlotte Observer welcomes your comments on news of the day. The more voices engaged in conversation, the better for us all, but do keep it civil. Please refrain from profanity, obscenity, spam, name-calling or attacking others for their views.
Have a news tip? You can send it to a local news editor; email firstname.lastname@example.org to send us your tip - or - consider joining the Public Insight Network and become a source for The Charlotte Observer.Read moreRead less